The side effects of ketamine abuse can be harmful, especially when the drug is taken in high doses. In many cases, some effects of taking the drug can become so hazardous to a person’s health, they require medical attention. If you notice any of the side effects listed below in someone who has been abusing ketamine, call 911 immediately to get the individual treated as soon as possible.
“Larger doses of ketamine may produce what users refer to as a ‘K-hole,'” an out-of-body experience that occurs “on the brink of full sedation” (CESAR). Many users of the drug are attempting to experience this side effect which is why they abuse the drug in such high doses. However, it is important to understand this experience usually occurs right before an overdose. When someone on the drug seems to be conscious but unable to speak or move, you should take them to the hospital or call 911 immediately.
Like opioids, ketamine can cause respiratory depression to the point where an individual will breathe too shallowly or stop breathing all together. This requires immediate medical attention, or the individual will die. Because of the sedating effects of the drug, they usually will not realize that anything is wrong, so it is necessary for others to get them help. A person who stops breathing in this way is also likely to slip into a coma.
The DOJ calls ketamine’s potential for causing delirium as well as hallucinations a “serious problem.” An individual could become hurt as a result of this side effect or they may hurt someone else. Ketamine can cause aggressive or violent behavior as well as fear. If you notice strange, erratic behavior from someone on a high dose of ketamine, they need to be removed from the situation they’re in right away.
According to the OWH, “Sexual assault is any type of sexual activity that a person does not agree to.” It is a common side effect of ketamine use because the drug causes:
- Sedation which makes someone unaware of what is happening to them
- Amnesia which can often make it hard for a person to remember their assailant or even what happened to them
- Muscle rigidity so that the individual cannot move
- Derealization which causes them to lose touch with reality
In fact, ketamine has been used specifically to commit this kind of violent, illegal act. Anytime someone has been assaulted sexually, they will need medical attention right away.
“A dramatic increase in heart rate” or tachycardia can also occur when someone takes large doses of this drug (CESAR). In addition, an increase in blood pressure can also occur. While ketamine may not be as likely to cause a deadly heart attack as stimulant drugs, it is important to make sure that the individual is all right and take them to the hospital just in case.
There are many dangerous side effects of ketamine abuse that call for immediate medical attention. It is important for anyone to be able to recognize them because, often, the individual under the drug’s influence will not realize how much they need help.